Wyoming, 2011

High Wind in Wyoming, March 22, 2011

March 22, 2011 · NWS RIW · 4 events in 4 counties and zones

Strong southwesterly gap flow brought high wind to southern Lincoln County, Sweetwater County, and the Green Mountains. Sustained wind up to 46 mph was recorded in Kemmerer and gusts to 58 mph were measured in Rock Springs.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwesterly gap flow brought high wind to southern Lincoln County, Sweetwater County, and the Green Mountains. Sustained wind up to 46 mph was recorded in Kemmerer and gusts to 58 mph were measured in Rock Springs. A pickup truck with trailer was blown off Interstate 80 at milepost 95 between Rock Springs and Green River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 2:56 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 22, 2:56 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
356 AM MDT TUE MAR 22 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

A PACIFIC STORM WILL MOVE EAST OF WYOMING TODAY. AN UPPER LOW WITH A
WEAK SURFACE REFLECTION LAGGING BEHIND THE MAIN LOW WILL BRING SNOW
TO THE WEST AND NORTH WITH A RAIN SNOW MIX ELSEWHERE. AS THE LOW
ORGANIZES OVER EASTERN MONTANA AND WYOMING TODAY IT WILL DRAW DOWN
COOLER AIR FROM THE NORTH AND PULL IT OVER THE STATE.

STORM TOTALS OF 5 TO 10 INCHES OF SNOW ARE EXPECTED IN THE TETONS
AND YELLOWSTONE NATIONAL PARK WITH LOCALLY HIGHER AMOUNTS POSSIBLE
OVER FAVORED WEST FACING SLOPES OF THE TETONS. SOME WEAK INSTABILITY
WILL DEVELOP OVER AREAS EAST OF THE DIVIDE THIS AFTERNOON AS COOLING
IN THE MID LEVELS OCCURS...WITH LAPSE RATES AT AROUND 7 TO 8 DEGREES
C/KM LEADING TO BANDS RAIN AND SNOW SHOWERS STREAMING OFF OF THE OWL
CREEKS AND BIGHORNS INTO THE WIND RIVER BASIN AND I-25 CORRIDOR.

WINDY CONDITIONS WILL CONTINUE OVER MOST OF THE AREA. THERE WILL BE
A BRIEF BREAK AS FLOW VEERS FROM SOUTH TO WEST LATE THIS MORNING.
STRONGEST WINDS WILL OCCUR ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM SWEETWATER COUNTY
THROUGH SOUTHERN FREMONT AND NATRONA COUNTIES. WIDESPREAD 25 TO 35
MPH WINDS WITH FREQUENT GUSTS TO 50 MPH ARE EXPECTED TO OCCUR OVER A
LARGE PORTION OF THE STATE. MANY AREAS WILL FLIRT WITH HIGH WIND
WARNING CRITERIA DUE TO A TIGHT PRESSURE GRADIENT BUT AS THE JET
SHIFTS WELL SOUTH AND EAST OF THE AREA THERE WILL NOT BE ENOUGH
DOWNWARD FORCING TO RESULT IN A WIDESPREAD HIGH WIND EVENT IN OUR
CWA TODAY.

RIDGING WILL BUILD IN BEHIND THE CURRENT SYSTEM ON WEDNESDAY ONLY TO
BE FOLLOWED BY ANOTHER TROUGH AND MORE INCLEMENT WEATHER ON THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY

WILL BE USING THE GFSENEMBLE MEAN ALONG WITH THE 00Z ECMWF MODEL
FOR THE WEATHER PATTERN IN THE EXTENDED. THE ECMWF HAS BEEN MORE
CONSISTENT WITH WEATHER SYSTEMS YET IT HAS BEEN VARYING ON THE
STRENGTH AS HAVE THE OTHER MODELS. THE NEXT STORM SYSTEM IMPACTS
THE WEST ON FRIDAY AND IT MOVES THROUGH THE REGION FRIDAY NIGHT.
BEST CHANCE OF PRECIP WILL BE THE MOUNTAINS WITH SCATTERED PRECIP
OVER THE LOWER ELEVATIONS. THE SYSTEM LINGERS SATURDAY MORNING
WITH CLEARING FROM WEST TO EAST SATURDAY AFTERNOON. THE NEXT STORM
ENTERS THE WESTERN U.S. SATURDAY NIGHT AND MOVES TOWARD THE GREAT
BASIN ON SUNDAY. THIS WOULD BRING PRECIP BACK INTO THE WEST SUNDAY.
THEN A CHANCE OF PRECIP IN THE SOUTHWEST AND SOUTH SUNDAY NIGHT AS
THE SYSTEM HEADS TOWARD THE FOUR CORNERS. THE NORTHERN PORTION OF
THIS TROUGH PASSES THROUGH WY SUNDAY NIGHT AND MONDAY WITH
SCATTERED PRECIP EXPECTED. NEXT TUESDAY LOOKS DRY AT THIS POINT.
AS FOR TEMPS A MILD DAY FRIDAY THEN SLIGHTLY COOLER SATURDAY.
SUNDAY LOOKS MILDER THEN SLIGHTLY COOLER MONDAY AND THEN WARMER
NEXT TUESDAY.

&&

.AVIATION...

MOIST WEST-NORTHWEST FLOW AROUND AN UPPER LOW MOVING INTO SOUTHERN
MONTANA/NORTHERN WYOMING WILL RESULT IN WIDELY SCATTERED TO NUMEROUS
SNOW SHOWERS ACROSS MUCH OF THE FORECAST AREA...WITH THE BEST
COVERAGE ACROSS THE WEST AND NORTH. THIS WILL RESULT IN WIDESPREAD
MVFR/IFR CONDITIONS ACROSS THE NORTHWEST...INCLUDING KJAC...WITH
PERIODS OF MVFR/IFR CONDITIONS EXPECTED OVER SOUTHWEST WYOMING AND
NORTHERN WYOMING TODAY. MOUNTAINS WILL BE OBSCURED WITH MAINLY IFR
CONDITIONS. BREEZY TO WINDY WEST TO NORTHWEST WINDS ARE EXPECTED
ACROSS MUCH OF THE REGION IN WAKE OF A COLD FRONT MOVING ACROSS THE
AREA THIS MORNING.

&&

.FIRE WEATHER...

DEFINITELY NOT A GREAT DAY TO START A FIRE IN MOST OF THE
STATE...STRONG WINDS CONTINUE TODAY THOUGH THEY WILL SHIFT TO THE
WEST LATE THIS MORNING. MIN RH VALUES WILL DROP INTO THE TWENTIES
AND EVEN INTO THE TEENS IN WINDY AREAS EAST OF THE DIVIDE AGAIN
TODAY...THOUGH THEY WILL BE TEMPERED LATE THIS AFTERNOON BY
DEVELOPING SHOWERS. MIN RHS WILL IMPROVE OVER THE SOUTH AND WEST AS
COOL AIR FILTERS IN BEHIND THE UPPER TROUGH. MIXING HEIGHTS WILL
REMAIN LOW IN THE WEST WITH STRATIFORM PRECIP IN THE AREA...MIXING
HEIGHTS WILL RISE IN THE AFTERNOON EAST OF THE DIVIDE AS THE AIRMASS
DESTABILIZES A BIT AND WINDS SPEEDS REMAIN ELEVATED ALLOWING FOR
GOOD SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING WYZ012.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Mar 22, 3:11 AM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
411 AM MDT TUE MAR 22 2011

WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
411 AM MDT TUE MAR 22 2011

...WINTER WEATHER ADVISORY FOR THE TETONS...GROS VENTRES
AND TOGWOTEE PASS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL CONTINUE TO BRING SIGNIFICANT SNOWFALL TO
WESTERN WYOMING TODAY.  THE TETONS...GROS VENTRES AND TOGWOTEE PASS
AREAS LOOK TO BE THE HARDEST HIT AREAS WITH 6 TO 12 INCHES.
SURROUNDING AREAS COULD ALSO SEE SIGNIFICANT SNOWFALL AS WELL SUCH AS
JACKSON HOLE...SOUTHERN YELLOWSTONE...THE NORTHERN SALT RIVER AND
WYOMING RANGES AND THE NORTHERN STAR VALLEY. WEST WINDS WILL
ACCOMPANY SNOW PRODUCING SIGNIFICANT BLOWING AND DRIFTING SNOW. THOSE
TRAVELLING IN FAR WESTERN WYOMING SHOULD EXPECT ADVERSE CONDITIONS
TODAY.

WINDY CONDITIONS RETURN TO THE STATE TODAY...STRONGEST WINDS ARE
EXPECTED TO OCCUR ALONG THE WIND CORRIDOR FROM ROCK SPRINGS TO
CASPER. SUSTAINED WINDS BETWEEN 30 AND 40 MPH ARE FORECAST WITH
GUSTS AROUND 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE WEST ON THURSDAY BRINGING
MORE SNOW TO THE WEST AND STRONG WINDS TO MUCH OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL TODAY ACROSS WESTERN WYOMING.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 22, 5:46 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
646 AM MDT TUE MAR 22 2011

WYZ014-015-221400-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
646 AM MDT TUE MAR 22 2011

SNOW AND GUSTY SOUTHWEST WIND OVER SOUTH PASS WAS MAKING QUITE
TREACHEROUS THIS MORNING. IN FACT...AS OF 640 AM...SOUTH PASS
WAS CLOSED. IF YOU MUST TRAVEL OVER SOUTH PASS THIS MORNING...
CHECK THE LATEST ROAD CONDITIONS AT WWW.WYOROAD.INFO OR BY DIALING
5 1 1. THE SNOW AND GUSTY WIND WILL CONTINUE TODAY SO ROAD CONDITIONS
WILL LIKELY REMAIN SNOWCOVERED WITH SHARPLY REDUCED VISIBILITY AT
TIMES.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
March 22, 6:10 AM MST to 2:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, South Lincoln County

When
March 22, 9:00 AM MST to 11:00 AM MST
Where
South Lincoln County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
March 22, 11:45 AM MST to 2:00 PM MST
Where
East Sweetwater County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Rock Springs & Green River

When
March 22, 3:00 PM MST
Where
Rock Springs & Green River forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280346, 280347, 280348, 283696.